Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Which measure is appropriate for a patient with a fever who feels hot and uncomfortable?

  1. ARestricting fluids so the patient sweats less during the fever
  2. BAn ice bath until the patient shivers
  3. CLight bedclothes, plenty of fluids and a prescribed antipyretic
  4. DExtra blankets to make the patient sweat it out
2.Nursing fundamentalsHard

A patient asks for a same-sex nurse for intimate care because of their religious beliefs. What should the nurse do?

  1. AAgree, but only if the patient has a written note from a religious leader
  2. BArrange it where possible and record the preference in the care plan
  3. CRefuse, as all nurses are equally qualified
  4. DTell the patient they must accept whoever is on duty
3.Clinical nursingMedium

Which adverse effects should be monitored for in a patient receiving IV gentamicin?

  1. AConstipation and urinary retention
  2. BHair loss and weight gain
  3. CHyperglycaemia and tremor
  4. DKidney damage and hearing loss
4.Clinical nursingHard

A patient with a tracheostomy suddenly cannot breathe and the tube appears blocked. What is the first action?

  1. ARemove the inner tube (cannula) and check whether it is blocked
  2. BGive oxygen through the mouth only
  3. CDeflate the cuff and leave the patient
  4. DWait for the doctor before doing anything
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 133 mmol/L, glucose 15.8 mmol/L and urea 6.6 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 133 mmol/Lglucose 15.8 mmol/Lurea 6.6 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 35% oxygen shows PaO₂ 76 mmHg (10.1 kPa) and PaCO₂ 45 mmHg (6.0 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 35%PaO₂ 76 mmHg (10.1 kPa)PaCO₂ 45 mmHg (6.0 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: bedfast; mobility: slightly limited; nutrition: probably inadequate; friction and shear: problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 97% on supplemental oxygen, blood pressure 90/54 mmHg, pulse 64/min, alert, temperature 35.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 97%O₂SBP 90HR 64AT 35.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
2 kcal/mL70% free water80 mL/hevery 4 h79 kg · 30 mL/kg/day18 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 79 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 70% free water and runs at 80 mL/h for 18 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

79 kg30 mL/kg/day70%80 mL/h · 18 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1200 mLamino acids 4.25%1200 mLlipid 20%100 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 10% dextrose and 4.25% amino acids, plus 100 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1200 mLdextrose 10%amino acids 4.25%lipid 100 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVdual-chamber (AV) paced rhythmidioventricular rhythmsinus rhythm with wide QRSpaced rhythm, failure to capture

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1dual-chamber (AV) paced rhythm
  2. 2idioventricular rhythm
  3. 3sinus rhythm with wide QRS
  4. 4paced rhythm, failure to capture
13.Prioritization & delegationMedium

A nurse teaches a patient about sublingual nitroglycerin tablets. Which statement shows a need for further teaching?

  1. A“I will swallow the tablet with a glass of water.”
  2. B“I will keep the tablets in their original dark container.”
  3. C“I may get a headache after taking a tablet.”
  4. D“I will sit down before I take a tablet.”
14.Prioritization & delegationHard

Which patient needs the nurse’s attention first?

  1. AA patient with known migraines who has a headache like their usual ones
  2. BA patient with long-standing hypertension whose blood pressure is 158/94 mmHg and who has no symptoms
  3. CA patient who says this is “the worst headache of my life” that started suddenly, with a blood pressure of 170/100 mmHg
  4. DA patient with chronic back pain asking for a heat pack
15.Infection control & patient safetyMedium

Which type of white blood cell is most often raised in viral infections?

  1. ABasophils
  2. BEosinophils
  3. CLymphocytes
  4. DNeutrophils
16.Infection control & patient safetyHard

A flexible bronchoscope contacts mucous membranes but does not enter sterile tissue. Which level of processing is required at a minimum between patients?

  1. AHigh-level disinfection
  2. BLow-level disinfection
  3. CWiping with an alcohol wipe
  4. DCleaning with soap and water only
17.Lab values & electrolytesMedium

A stool test for Clostridioides difficile is ordered. Which sample is appropriate?

  1. AA formed, hard stool sample
  2. BAny stool after a laxative dose
  3. CA rectal swab from a patient with constipation
  4. DAn unformed (liquid or soft) stool
18.Lab values & electrolytesHard

A patient on long-term amiodarone has fatigue and weight gain. TSH is 11 mIU/L and the free T4 is low. What is the most likely explanation?

  1. ASecondary hypothyroidism from pituitary failure
  2. BAmiodarone-induced hypothyroidism
  3. CAmiodarone-induced hyperthyroidism
  4. DA normal response to amiodarone needing no action

3Solutions

1.Nursing fundamentals

Answer: C · Light bedclothes, plenty of fluids and a prescribed antipyretic

Why this is the answer

Light clothing, fluids and antipyretics such as paracetamol (acetaminophen) increase comfort and replace fluid lost through sweating. Very cold sponging causes shivering, which produces heat.

Answer

C · Light bedclothes, plenty of fluids and a prescribed antipyretic
2.Nursing fundamentals

Answer: B · Arrange it where possible and record the preference in the care plan

Why this is the answer

Respecting such preferences supports dignity and trust. The nurse arranges it whenever possible, records it and explains if it cannot be met in an emergency.

Answer

B · Arrange it where possible and record the preference in the care plan
3.Clinical nursing

Answer: D · Kidney damage and hearing loss

Why this is the answer

Gentamicin is nephrotoxic and ototoxic. Blood levels and renal function are monitored, and any tinnitus, dizziness or hearing change is reported.

Answer

D · Kidney damage and hearing loss
4.Clinical nursing

Answer: A · Remove the inner tube (cannula) and check whether it is blocked

Why this is the answer

Following emergency algorithms, remove the inner cannula first, attempt suction and call for help. If that fails, further steps include cuff deflation and changing the tube.

Answer

A · Remove the inner tube (cannula) and check whether it is blocked
5.Arterial blood gas interpretation

Answer: Osm = 288 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·133 + 15.8 + 6.6 = 288.4 ≈ 288 mOsm/kg

Answer

Osm = 288 mOsm/kg
6.Arterial blood gas interpretation

Answer: A–a gradient = 117.3 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.35·713 − 45/0.8 = 249.5 − 56.25 = 193.3 mmHg

Gradient

A–a = 193.3 − 76 = 117.3 mmHg

Answer

A–a gradient = 117.3 mmHg
7.Clinical assessment scores

Answer: B = 15

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: bedfast → 1
mobility: slightly limited → 3
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 4 + 4 + 1 + 3 + 2 + 1 = 15

Answer

B = 15
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 97% → 0
on oxygen → 2
SBP 90 mmHg → 3
HR 64/min → 0
alert (A) → 0
T 35.8 °C → 1

Total and red scores

NEWS2 = 0 + 0 + 2 + 3 + 0 + 0 + 1 = 6
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: V = 227 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·79 = 2370 mL/day

Free water from the formula

80·18 = 1440 mL
1440·0.7 = 1008 mL

Water still needed

2370 − 1008 = 1362 mL/day

Volume per flush

24/4 = 6 flushes
V = 1362/6 = 227 mL

Answer

V = 227 mL
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 75

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·1200/100 = 120 g
amino acids: 4.25·1200/100 = 51 g

Kilocalories per component

dextrose: 120·3.4 = 408 kcal
amino acids: 51·4 = 204 kcal
lipid: 100·2 = 200 kcal

Non-protein kcal and nitrogen

NPC = 408 + 200 = 608 kcal
N = 51/6.25 = 8.16 g

Ratio

NPC : N = 608/8.16 = 74.51 ≈ 75 : 1

Answer

NPC : N = 75

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: QTc = 0.424 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 11 × 0.04 = 0.44 s
RR = 28 × 0.04 = 1.12 s

Fridericia’s formula

QTc = 0.44/∛1.12 = 0.44/1.038 = 0.424 s

Answer

QTc = 0.424 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (424 ms)

12.ECG rhythm strip interpretation

Answer: dual-chamber (AV) paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 22 small boxes, 1500 ÷ 22 ≈ 68 per minute.
2. Rhythm: regular, every R–R is 0.88 s.
3. P waves: each P wave follows its own pacing spike (atrial pacing).
4. AV interval: the second spike comes 0.20 s after the first one (the programmed AV delay).
5. QRS: 0.16 s, wide, right after the second spike (ventricular pacing).

Interpretation

dual-chamber (AV) paced rhythm

Answer

dual-chamber (AV) paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

13.Prioritization & delegation

Answer: A · “I will swallow the tablet with a glass of water.”

Why this is the answer

Sublingual tablets dissolve under the tongue and are absorbed quickly there. Sitting down reduces falls from low blood pressure, the tablets are protected from light and moisture, and headache is a common side effect.

Answer

A · “I will swallow the tablet with a glass of water.”
14.Prioritization & delegation

Answer: C · A patient who says this is “the worst headache of my life” that started suddenly, with a blood pressure of 170/100 mmHg

Why this is the answer

A sudden, severe “thunderclap” headache can mean a bleed in the brain, such as a subarachnoid hemorrhage, and is an emergency. The other patients have known, stable problems that match their history.

Answer

C · A patient who says this is “the worst headache of my life” that started suddenly, with a blood pressure of 170/100 mmHg
15.Infection control & patient safety

Answer: C · Lymphocytes

Why this is the answer

Lymphocytes increase in many viral infections. Neutrophils rise mainly with bacterial infections, and eosinophils with allergies and parasites.

Answer

C · Lymphocytes
16.Infection control & patient safety

Answer: A · High-level disinfection

Why this is the answer

Items that touch mucous membranes or non-intact skin are semi-critical and need at least high-level disinfection after thorough cleaning. Inadequate reprocessing of endoscopes has caused outbreaks.

Answer

A · High-level disinfection
17.Lab values & electrolytes

Answer: D · An unformed (liquid or soft) stool

Why this is the answer

C. difficile testing is done on unformed stool from patients with diarrhea, because many people carry the organism without disease. Testing formed stool, or stool after laxatives, can lead to misdiagnosis.Checked against: C. diff Testing · MedlinePlus (NIH) (2026)

Answer

D · An unformed (liquid or soft) stool
18.Lab values & electrolytes

Answer: B · Amiodarone-induced hypothyroidism

Why this is the answer

Amiodarone is rich in iodine and can cause either hypothyroidism or hyperthyroidism. A high TSH with a low free T4 shows primary hypothyroidism, so thyroid function is monitored before and during therapy; liver tests are monitored too.Checked against: Hypothyroidism · MedlinePlus (NIH) (2024)

Answer

B · Amiodarone-induced hypothyroidism

ExamProblems · examproblems.com/courses/nursing-fundamentals